Utah, 2008Flash Flood and Heavy Rain in Utah, July 22, 2008
July 22, 2008 · NWS GJT · 2 events in 2 counties and zones
Heavy rain from thunderstorms produced flooding and flash flooding across portions of eastern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms produced flooding and flash flooding across portions of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 22, 1:37 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT TUE JUL 22 2008
.SHORT TERM...TONIGHT THROUGH THURSDAY...
SLOW MOVING THUNDERSTORMS DEVELOPED OVER THE SAN JUAN MTS THIS
AFTERNOON...BENEATH THE LIGHT FLOW ALOFT ASSOCIATED CENTER OF THE
HIGH PRESSURE CIRCULATION. FURTHER WEST...A BIT OF SPEED SHEAR ALOFT
IS HELPING MODERATE THUNDERSTORMS TO DEVELOP OVER EASTERN UT WHICH
WILL MOVE AT A FASTER PACE TO THE NORTHEAST. WILL EXPECT ALL THIS
ACTIVITY TO SLOWLY ROTATE TO THE EAST TONIGHT THROUGH WEDNESDAY. THIS
TREND IS EVIDENT ON SATELLITE IMAGERY AND IN THE MODELS. SO HAVE
DECREASED POPS WEST OF GJT AND NORTH OF VAIL...WHILE KEEPING
RELATIVELY HIGH POPS ELSEWHERE. TEMP TRENDS APPEAR TO MATCH THE
WARMER GFS GUIDANCE FOR THE NEXT 48 HOURS...AS NAM CONTINUES TO COOL
THINGS OFF TOO MUCH.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
GENERAL PATTERN REMAINS FAIRLY CONSISTENT WITH HIGH PRESSURE CENTERED
OVER...OR NEAR THE FORECAST AREA THROUGH THE LONG TERM PERIOD.
FAVORABLE FLOW WILL EBB AND FLOW FROM DAY TO DAY AS THE POSITION OF
THE HIGH CENTER FLUCTUATES AND THE FLOW ALOFT SHIFTS. ALSO ANY
EMBEDDED WAVES WILL ENHANCE THE CHANCE FOR THUNDERSTORMS. TIMING WILL
CONTINUE TO BE SOMEWHAT UNCERTAIN SINCE A SLIGHT SHIFT IN FLOW OR A
HARD TO RESOLVE WAVE COULD RESULT IN BIG DIFFERENCES IN THUNDERSTORM
COVERAGE. AS USUAL IN THIS MONSOONAL PATTERN THE SOUTH WILL REMAIN
FAVORED. SO WILL ONLY TWEAK THE BROAD-BRUSHED POPS IN THE PREVIOUS
FORECAST THAT CALL FOR A CHANCE OF THUNDERSTORMS EACH
AFTERNOON/EVENING...MAINLY MOUNTAINS AND SOUTH. ALSO EXPECT A FEW
THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT PERIODS BARRING A
DISTURBANCE WHICH WOULD INCREASE POPS. TEMPS WILL BE HIGHLY DEPENDENT
ON CLOUD COVER AND PCPN.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...MOST NUMEROUS OVER
THE SAN JUAN MOUNTAINS AND EASTERN UTAH...WILL CONTINUE DEVELOPING
THROUGH THIS EVENING...THEN SLOWLY DISSIPATE AFTER ABOUT MIDNIGHT.
SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...MAINLY IN
EASTERN UTAH AND SOUTHWEST COLORADO...RESULTING IN MOUNTAIN
OBSCURATION AND MVFR CIGS AND VSBYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
Hazardous weather outlook, Jul 22, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUL 22 2008
COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY
OVER SOUTHWEST COLORADO WHERE STORMS WILL BE MORE NUMEROUS. LOCALLY
HEAVY RAIN WILL OCCUR WITH THE STRONGEST STORMS AND ALSO PRODUCE
SMALL HAIL AND VERY GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL
DECREASE AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEK...ALTHOUGH THUNDERSTORM ACTIVITY MAY
DIMINISH IN NORTHEAST UTAH AND NORTHWEST COLORADO ON WEDNESDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flash Flood, Daggett
- When
- July 22, 3:00 PM MST to 5:00 PM MST
- Where
- Daggett County, 5 mi W of Manila to 7 mi N of Manila
- Cause
- Heavy Rain
- Property damage
- $75,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.980, -109.816
Flash flooding caused debris and water to flow over Highway 43 between mile markers 2 and 3. Several inches of water was also reported running across Highway 44. Big rocks also fell across roadways near Sheep Creek. A lot of debris flowed into nearby canals, and the Sheep Creek irrigation canal overflowed. A dirt road to Sols Canyon was washed out, as well as E. 3rd Road in Manila, and a settling pond was also washed out. Flooding also damaged several fields of crops, fences, landscaping, and irrigation systems. Water and mud entered a church basement and garages of some residences. Hail also caused crop damage. Rainfall of 2 inches in 1 hour was reported.
Heavy Rain, San Juan
- When
- July 22, 7:23 PM MST to 9:30 PM MST
- Where
- San Juan County, 0.5 mi N of Bluff to 3 mi E of Bluff
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -109.570
Minor flooding occurred around Bluff and covered a portion of Highway 163 about 3 miles east of Bluff. A spotter reported 0.53 inches of rainfall in 45 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121620, 123035.